Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2020, 7:10 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 11, 2020, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, IN, Lawrence County, IN
The radar
The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:15 PM EDT | TSTM WND DMG | 3 Se Heltonville, IN | COUNTY DISPATCH REPORTS DOWNED TREE AND POWER LINE ON IN 446 NORTH OF U.S. 50. |
| Jul 11, 7:50 PM EDT | TSTM WND DMG | 4 Nne Tunnelton, IN | COUNTY DISPATCH REPORTS SEVERAL POWER LINES DOWN ALONG A LINE PARALLEL TO AND SOUTH OF US 50. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WUUS53 KIND 112310
SVRIND
INC071-093-112345-
/O.NEW.KIND.SV.W.0079.200711T2310Z-200711T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
710 PM EDT Sat Jul 11 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Eastern Lawrence County in south central Indiana...
Jackson County in south central Indiana...
* Until 745 PM EDT.
* At 709 PM EDT, a severe thunderstorm was located 9 miles northwest
of Brownstown, or 16 miles west of Seymour, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seymour, Bedford, Brownstown, Mitchell, Crothersville, Medora,
Heltonville, Norman, Tunnelton, Freetown, Bartlettsville, Vallonia,
Pleasant View, Spring Mill State Park, Kurtz and Cortland.
This includes Interstate 65 between mile markers 37 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8645 3898 8652 3899 8632 3902 8632
3905 8618 3905 8608 3902 8595 3883 8580
3878 8580 3873 8587 3876 8591 3875 8591
3875 8598 3877 8598 3876 8603 3878 8609
3876 8614 3878 8620 3876 8628 3869 8631
TIME...MOT...LOC 2309Z 315DEG 29KT 3894 8620
HAIL...1.00IN
WIND...60MPH
$$
Puma3 follow-up statements
158
WWUS53 KIND 112317
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
717 PM EDT Sat Jul 11 2020
INC071-093-112345-
/O.CON.KIND.SV.W.0079.000000T0000Z-200711T2345Z/
Lawrence IN-Jackson IN-
717 PM EDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EASTERN LAWRENCE AND JACKSON COUNTIES...
At 717 PM EDT, a severe thunderstorm was located near Brownstown, or
14 miles southwest of Seymour, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seymour, Bedford, Brownstown, Mitchell, Crothersville, Medora,
Heltonville, Norman, Tunnelton, Freetown, Bartlettsville, Vallonia,
Pleasant View, Spring Mill State Park, Kurtz and Cortland.
This includes Interstate 65 between mile markers 37 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8645 3898 8652 3899 8632 3902 8632
3905 8618 3905 8608 3902 8595 3883 8580
3878 8580 3873 8587 3876 8591 3875 8591
3875 8598 3877 8598 3876 8603 3878 8609
3876 8614 3878 8620 3876 8628 3869 8631
TIME...MOT...LOC 2317Z 314DEG 31KT 3888 8613
HAIL...1.00IN
WIND...60MPH
$$
Puma717
WWUS53 KIND 112327
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
727 PM EDT Sat Jul 11 2020
INC071-093-112345-
/O.CON.KIND.SV.W.0079.000000T0000Z-200711T2345Z/
Lawrence IN-Jackson IN-
727 PM EDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN LAWRENCE AND SOUTHERN JACKSON COUNTIES...
At 727 PM EDT, a severe thunderstorm was located near Brownstown, or
13 miles southwest of Seymour, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brownstown, Crothersville, Medora, Vallonia, Pleasant View, Spring
Mill State Park, Kurtz and Freetown.
This includes Interstate 65 between mile markers 37 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8645 3891 8632 3899 8615 3883 8580
3878 8580 3873 8587 3876 8591 3875 8591
3875 8598 3877 8598 3876 8603 3878 8609
3876 8614 3878 8620 3876 8628 3869 8631
TIME...MOT...LOC 2327Z 319DEG 48KT 3879 8603
HAIL...1.00IN
WIND...60MPH
$$
Puma702
WWUS53 KIND 112338
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
738 PM EDT Sat Jul 11 2020
INC071-093-112347-
/O.EXP.KIND.SV.W.0079.000000T0000Z-200711T2345Z/
Lawrence IN-Jackson IN-
738 PM EDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE AND
SOUTHERN JACKSON COUNTIES WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Lawrence County Until 800 PM.
LAT...LON 3869 8645 3891 8632 3899 8615 3883 8580
3878 8580 3873 8587 3876 8591 3875 8591
3875 8598 3877 8598 3876 8603 3878 8609
3876 8614 3878 8620 3876 8628 3869 8631
TIME...MOT...LOC 2337Z 315DEG 29KT 3874 8596
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:54 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 11, 4:54 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 454 PM EDT Sat Jul 11 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 148 PM EDT Sat Jul 11 2020 A pair of upper level weather disturbances will push across Indiana tonight and on Sunday. This will bring chances for showers and thunderstorms to Central Indiana to close out the weekend. High pressure is then expected to build across the area for the start of the work week...providing dry weather with slightly below normal temperatures. A warm front is expected to push across the area on Tuesday. This will usher hot and humid air back to Central Indiana...along with chances for daily showers and thunderstorms for the middle and latter part of the work week. && .NEAR TERM /Tonight/... Issued at 148 PM EDT Sat Jul 11 2020 Surface analysis early this afternoon shows high pressure in place across the lower Mississippi river Valley and Low pressure over upstate NY. This was resulting in a light W-NW flow across Indiana...with dew point temps mainly in the low to mid 60s. A convective complex was found over eastern IA and Nrn IL...pushing SE within the flow aloft. The air mass ahead of the approaching convection and subtle short wave will be marginally favorable for convection. Forecast soundings show CAPE around 1500 J/kg along with convective temperatures in the upper 80s which should be reached. HRRR shows scattered convection arriving late this afternoon and into the early evening within the NW flow aloft. Thus will focus some pops late this afternoon and early this evening given the impact of daytime heating. Better forcing looks to arrive overnight in association with the approaching short wave over the upper Midwest. Time Height at that time suggest deep moisture and lift in play. HRRR at that time also suggests more widespread precipitation overspreading the area. Thus will once again trend pops higher after midnight and into early Sunday as this feature pushes across the area. Given the expected clouds and possible precip...will trend lows at or above the NBM. && .SHORT TERM /Sunday Through Tuesday/... Issued at 148 PM EDT Sat Jul 11 2020 GFS and NAM show the short wave departing on Early Sunday morning. However forecast soundings by Sunday afternoon again show favorable conditions for convection with steep lapse rates...CAPE over 2500 J/KG and pwats over 1.5...and convective temps in the lower 80s. Thus will keep some pops in the forecast on Sunday through the hours of Diurnal heating. However of note..any afternoon convection should be much more isolated. Forecast soundings show good subsidence within the column on Sunday afternoon into Sunday Night....as mid levels show good drying. Meanwhile at the surface high pressure is expected to build across Indiana and the Great Lakes...lowly passing across the area through Tuesday. As the high pressure passes along with the NW flow in place aloft on the lee side of an upper ridge over the plains...more subsidence will be expected through Tuesday. With Northeast winds expected around high...Dry weather will be expected on Monday through Tuesday with slightly below normal temperatures. && .LONG TERM /Tuesday Night to Saturday/... Issued at 234 PM EDT Sat Jul 11 2020 Upper high pressure will expand into our area through the long term. Recent models continue to trend with the high not moving into the area quite as much as previous runs, thus have also been trending towards highs only getting into the low 90s rather than mid 90s or slightly higher. This will also place the region under more zonal flow as well as on the periphery of the high... in these cases, slight upper wave and mesoscale disturbances become more influential for rain chances. These conditions lead to lower confidence on specific rain events through the long term as models fluctuate. Have generally accepted guidance, but did cap PoPs at chance. && .AVIATION /Discussion for the 11/21Z TAF Update/... Issued at 451 PM EDT Sat Jul 11 2020 Update... Thunderstorms will impact KIND over the next hour. Expect quick drops in visibilities. Previous Discussion... VFR conditions are expected to prevail through the TAF period with the exception of a few sites getting down to MVFR within storms and expected lower ceilings tomorrow morning ahead of a front. A frontal system will bring a line of storms into the area starting tonight and lasting through the day tomorrow. Some isolated storms are possible through the rest of this afternoon and evening, ahead of the system. Winds will be shifting with the passage of the front from westerly to northerly, which models show will pass through central Indiana during the morning to midday hours. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM....KH AVIATION...KH/TDUD
Hazardous weather outlook, Jul 11, 6:36 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 636 PM EDT Sat Jul 11 2020 INZ021-028>031-035>049-051>057-060>065-067>072-122245- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 636 PM EDT Sat Jul 11 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms possible this evening and tonight. A few storms may be severe this evening. Hazards: Damaging winds...large hail...lightning and locally heavy rainfall. Timing: Storms possible anytime after 4 pm. Greatest threat for severe weather this evening. Discussion: An upper level disturbance will approach the area with thunderstorms this evening and possible re-development again overnight as the upper wave moves through. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Showers and thunderstorms will continue on Sunday. Daily chances for isolated to scattered thunderstorms will return Tuesday night and continue into next weekend. Heat index values could approach 100 across all of central Indiana on Thursday and Friday. Discussion: The upper level disturbance will move across the Ohio Valley on Sunday...bringing the best chance for numerous showers and thunderstorms through the next week. After a couple dry days... thunderstorm chances return Tuesday night through Friday along with a return to hot and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 11, 5:00 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL MONUMENT CIRCLE 39.77N 86.15W
07/11/2020 E1.00 INCH MARION IN BROADCAST MEDIA
QUARTER SIZE HAIL DOWNTOWN.
&&
JPLocal storm report, Jul 11, 5:07 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 2 WNW BEECH GROVE 39.72N 86.12W
07/11/2020 E1.00 INCH MARION IN TRAINED SPOTTER
QUARTER SIZE HAIL AT KEYSTONE AVE AND TROY
AVE.
&&
JPLocal storm report, Jul 11, 6:02 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 3 WNW NEW MARKET 39.97N 86.98W
07/11/2020 MONTGOMERY IN NWS EMPLOYEE
LARGE TREE UPROOTED. TIME ESTIMATED FROM
RADAR.
&&
JPLocal storm report, Jul 11, 6:09 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 W GREENSBURG 39.34N 85.50W
07/11/2020 DECATUR IN 911 CALL CENTER
TREE REPORTED TO BE BLOWN ONTO HOUSE IN WEST
GREENSBURG. TIME ESTIMATED.
&&
JPLocal storm report, Jul 11, 6:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 3 E SHEPARDSVILLE 39.61N 87.37W
07/11/2020 E1.00 INCH PARKE IN AMATEUR RADIO
&&
JPLocal storm report, Jul 11, 7:05 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 3 SW WOODVIEW HILLS 39.13N 86.44W
07/11/2020 MONROE IN PUBLIC
&&
JPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:13 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 32 min |
| Jul 11, 4:01 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Tipton | 29 min |
| Jul 11, 4:41 PM EDT | Severe Thunderstorm Warning | IND | Marion | 34 min |
| Jul 11, 5:04 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion | 41 min |
| Jul 11, 5:06 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Shelby | 24 min |
| Jul 11, 5:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 31 min |
| Jul 11, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 27 min |
| Jul 11, 5:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 32 min |
| Jul 11, 6:11 PM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 34 min |
| Jul 11, 6:16 PM EDT | Tornado Warning | IND | Parke | 29 min |
| Jul 11, 6:24 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe | 36 min |
| Jul 11, 6:40 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 35 min |
| Jul 11, 6:49 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 26 min |
| Jul 11, 7:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 24 min |
| Jul 11, 7:22 PM EDT | Severe Thunderstorm Warning | IND | Greene, Monroe, Owen | 38 min |
| Jul 11, 7:27 PM EDT | Severe Thunderstorm Warning | IND | Clay, Sullivan, Vigo | 33 min |
| Jul 11, 7:36 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 24 min |
| Jul 11, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Sullivan, Vigo | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.